Editorials

Call for worldwide withdrawal of tiotropium Respimat mist inhaler

BMJ 2012; 345 doi: https://doi.org/10.1136/bmj.e7390 (Published 09 November 2012) Cite this as: BMJ 2012;345:e7390

This article has a correction. Please see:

  1. Richard Beasley, professor of medicine1,
  2. Sonal Singh, assistant professor of medicine2,
  3. Yoon K Loke, senior lecturer in clinical pharmacology3,
  4. Paul Enright, professor of medicine (retired)4,
  5. Curt D Furberg, professor emeritus5
  1. 1Medical Research Institute of New Zealand, Wellington, New Zealand
  2. 2Department of Medicine, Johns Hopkins University School of Medicine, Baltimore, MD, USA
  3. 3School of Medicine, Health Policy and Practice, University of East Anglia, Norwich, UK
  4. 4College of Public Health, University of Arizona, Tucson, AZ, USA
  5. 5Division of Public Health Sciences, Wake Forest School of Medicine, Winston-Salem, NC, USA
  1. richard.beasley{at}mrinz.ac.nz

Tiotropium Respimat mist inhaler increases the risk of death

Ten years ago serious concerns were raised about a link between inhaled anticholinergics and an increased risk of serious cardiovascular events and death in chronic obstructive pulmonary disease (COPD).1 Since then our understanding has grown about the effects of individual formulations of anticholinergic drugs and about their effects in patients with COPD and comorbidities. We believe that evidence of increased mortality from cardiovascular disease and all cause mortality with the tiotropium Respimat mist inhaler is now so strong that this inhaler should be withdrawn from the market.

In 2002, a randomised placebo controlled trial showed that regular use of ipratropium by metered dose inhaler increased the risk of death from cardiovascular disease (relative risk 2.57, 95% confidence interval 1.12 to 6.62).1 In 2008, a systematic review and meta-analysis of 17 randomised controlled trials of ipratropium and tiotropium (13 645 patients) reported an increased risk of the primary composite endpoint of cardiovascular death, myocardial infarction, or stroke (1.60, 1.22 to 2.10).2 It also reported increased risks of myocardial infarction (1.52, 1.04 to 2.22) and cardiovascular death (1.92, 1.23 to 3.00) but not stroke (1.46, …

View Full Text

Sign in

Log in through your institution

Subscribe